[Therapy-related acute myeloid leukemia following double autologous peripheral blood stem cell transplantation for non-Hodgkin's lymphoma].Rinsho Ketsueki. 2002 Jun; 43(6):482-7.RK
A 29-year-old male was diagnosed as having non-Hodgkin's lymphoma (NHL, diffuse, large cell, B-cell, stage IV) in June 1999. He underwent 7 courses of chemotherapy and double autologous peripheral stem cell transplantation (total dose: CPA 13,000 mg, BUS 892 mg, L-PAM 150 mg, MCNU 870 mg, MTX 60 mg, Ara-C 160 mg, DXR 350 mg, VP-16 11,190 mg, VCR 8 mg, CBDCA 700 mg, and MIT 22 mg) for NHL and obtained complete remission in April 2000. In September 2000, he suffered from progressive general malaise. Laboratory findings showed marked leukocytosis with 85% leukemia cells, which were positive for alpha-naphthyl butyrate esterase. Surface-marker analysis of the leukemia cells showed positive results for CD11b, CD11c, CD13, CD15, CD33, CD56, CD64, CD65, CD71 and HLA-DR, and chromosomal analysis revealed add(8) (p11), add(9) (p13). He was diagnosed as having AML (M5a) and was still in complete remission for NHL. He did not respond to chemotherapy and died in December 2000, believed to be from therapy-related leukemia induced by the VP-16 used for treating NHL, judging by the patient's short clinical course and monocytic type of leukemia.